Avalanche, Salt River & Wyoming Ranges
- When
- January 27, 3:25 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
A skier in the Cliff Creek drainage south of Hoback Canyon triggered an 8 inch deep avalanche that carried her 120 feet downhill and into a tree. Members of her party found her in less than one minute, but her injuries were fatal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A skier in the Cliff Creek drainage south of Hoback Canyon triggered an 8 inch deep avalanche that carried her 120 feet downhill and into a tree. Members of her party found her in less than one minute, but her injuries were fatal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 27, 3:00 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 300 PM MST SUN JAN 27 2013 .SHORT TERM...TONIGHT THROUGH WEDNESDAY PRETTY IMPRESSIVE BAROCLINIC CLOUD AND PRECIPITATION MASS AHEAD OF THE PACIFIC TROUGH MOVING INTO THE WEST AND NORTH. GOOD DEFORMATION AND MID LEVEL LAPSE RATES WITH LAPS ANALYSIS SHOWING SURFACE BASED LIFTED INDICES ZERO TO MINUS 2 OVER SOUTHWEST WYOMING WHERE SURFACE PRESSURE FALLS ARE THE GREATEST ON THE LEADING EDGE OF THE BAROCLINIC ZONE. STRONG UPPER JET DIVERGENCE IN COMBINATION WITH INSTABILITY AND DEFORMATION. SURFACE TROUGH INTO SOUTHERN FREMONT AND SOUTHERN NATRONA COUNTIES FARTHER SOUTH THAN MODELS WHICH GENERALLY HAVE IT ALONG SOUTHERN HOT SPRINGS AND SOUTHERN JOHNSON. IF SURFACE CYCLOGENESIS CONTINUES IN SOUTHWEST WYOMING... NORTHWEST COLORADO...PRECIPITATION WILL DEVELOP FARTHER TO THE SOUTH. FREMONT AND NATRONA COUNTIES ARE THE TOUGHEST CALLS AT THIS TIME. WILL KEEP ADVISORIES IN PLACE. HOT SPRINGS AND WASHAKIE COUNTIES COULD SEE MORE SNOWFALL THAN FORECAST AS WELL AND WILL NEED A CLOSE WATCH. NORTHWEST FLOW DRIES OUT THROUGH MONDAY BUT KEEPS OROGRAPHIC SNOWFALL GOING. THIS CONTINUES THROUGH MONDAY NIGHT BEFORE A SHORT WAVE IN THE NORTHWEST FLOW ENHANCES PRECIPITATION GAIN ACROSS THE WEST AND NORTH THROUGH WEDNESDAY. AGAIN CENTRAL AREAS HAVE THE GREATEST QUESTION FOR RECEIVING PRECIPITATION WITH THE FRONT THE TROUGH DRIVES SOUTH. WITH THE PRECIPITATION...CLOUD COVER AND STRONGER FLOW ALOFT OVER THE AREA AND A STRONG TEMPERATURE GRADIENT FROM VERY COLD OVER NORTHEAST WYOMING TO WARMER OVER SOUTHWEST WYOMING...TEMPERATURES WILL BE DIFFICULT THROUGH THE SHORT TERM. BIGGEST MODEL DIFFERENCES SHOW UP TUESDAY NIGHT WITH GFS COLDEST AND NAM/ECMWF/GEM WARMER. SPLIT THE DIFFERENCES BETWEEN THEM AT THIS TIME. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT SNOWFALL ASSOCIATED WITH A MOIST NORTHWEST FLOW WILL CONTINUE WEDNESDAY NIGHT...POTENTIALLY IMPACTING MUCH OF THE FORECAST AREA. SNOWFALL MAY CONTINUE THROUGH THURSDAY MORNING...WITH SNOWFALL LINGERING OVER THE WESTERN AND NORTHERN MOUNTAINS. THE RIDGE OF HIGH PRESSURE BRINGING NORTHWEST FLOW OVER THE AREA WILL BEGIN TO MOVE ITS AXIS OVER THE PACIFIC COASTLINE BY FRIDAY AFTERNOON...AND WILL CONTINUE ON ITS EASTWARD PROGRESSION. A DISTURBANCE EMBEDDED IN THE NORTHWEST FLOW WILL AGAIN CONTINUE SNOWFALL OVER THE WESTERN MOUNTAINS FRIDAY AFTERNOON. MODELS VARY A BIT ON HOW LONG THIS SNOWFALL WILL REMAIN OVER THE AREA. THE GFS IS MORE PROGRESSIVE WITH MOVING SNOWFALL EAST OF THE FORECAST AREA BY SATURDAY MORNING. THE ECMWF...HOWEVER...CONTINUES TO INDICATE THE PRESENCE OF MOISTURE AND WEAK SNOWFALL UNTIL SATURDAY NIGHT. THE AXIS OF THE RIDGE MAY BEGIN TO MOVE INTO WYOMING BY SUNDAY AFTERNOON...WITH POSSIBLE SOUTHWEST FLOW DEVELOPMENT ACROSS WESTERN WYOMING. MODEL VARIATIONS CONTINUE WITH THIS TREND. THE GFS PUSHES THE AXIS THROUGH...BUT THE ECMWF FLATTENS THE RIDGE SLIGHTLY...KEEPING NORTHWEST FLOW OVER THE AREA. THE ECMWF INDICATES NORTHWEST FLOW ON SUNDAY NIGHT...THE GFS HAS INDICATED THE PRESENCE OF ANOTHER WAVE...FORCING A NEAR ZONAL FLOW OVER MUCH OF THE AREA. THE GFS ALSO ATTEMPTS TO GENERATE SOME SNOWFALL OVER THE WESTERN MOUNTAINS IN RESPONSE TO THIS WAVE. KEPT MORE OF A NEUTRAL FORECAST FOR NOW...ESPECIALLY CONSIDERING THE LATER PERIODS. && .AVIATION.../00Z ISSUANCE/ EAST OF THE CONTINENTAL DIVIDE...MVFR CONDITIONS WILL BE POSSIBLE THROUGH THE FORECAST PERIOD AS CLOUD DECKS LOWER ACROSS MUCH OF THE AREA. SOME LLWS WILL BE POSSIBLE AT KLND THROUGH 05Z THIS EVENING. MUCH OF THE AREA WILL SEE THE POTENTIAL FOR VCSH TO -SN THROUGH OVERNIGHT HOURS. ANY SNOW DEVELOPMENT MAY INTRODUCE MVFR TO IFR CONDITIONS AT THE TERMINALS. ANY SNOWFALL DEVELOPMENT SHOULD DECREASE IN INTENSITY AND COVERAGE AFTER 12Z MONDAY...WITH GENERALLY VFR CONDITIONS ANTICIPATED AT TERMINALS AFTER 19Z MONDAY. IN ADDITION...KCPR IS EXPECTED TO SEE GUSTY WIND AFTER 19Z MONDAY. WEST OF THE CONTINENTAL DIVIDE...SNOWFALL WILL CONTINUE THROUGH THE PERIOD. ASSOCIATED MVFR TO IFR CONDITIONS ARE ANTICIPATED AT THE TERMINALS...ESPECIALLY KJAC. ADDITIONAL AREAS WILL SEE PERIODS OF SNOWFALL THROUGH THE PERIOD...WITH MOST TERMINALS SEEING THE POTENTIAL FOR LIGHT SNOWFALL THROUGH THE PERIOD. DECREASED VISBYS AND CEILINGS WILL REMAIN THROUGH MUCH OF THE FORECAST PERIOD. KRKS MAY BE THE TERMINAL WHICH STRUGGLES TO DEVELOP SNOWFALL TONIGHT. VCSH HAS BEEN INCLUDED AFTER 03Z THIS EVENING. SHOULD SNOW DEVELOP IT SHOULD GENERALLY BE BETWEEN 03Z AND 09Z TONIGHT. CONDITIONS ANTICIPATED TO IMPROVE AFTER 12Z...THOUGH LINGERING LIGHT SNOWFALL WILL BE POSSIBLE. MOUNTAIN PASSES MAY CONTINUE TO EXPERIENCE INCREASED ICING AND TURBULENCE DURING ONGOING SNOWFALL. && .FIRE WEATHER... COLD TEMPERATURES AND LIGHT SNOWFALL WILL INCREASE AND SPREAD EAST ACROSS WESTERN AND NORTHERN WYOMING THOUGH EARLY MONDAY. SNOWFALL OF 5 TO 10 INCHES CAN BE EXPECTED IN THE MOUNTAINS THROUGH MONDAY WITH 2 TO 6 INCHES IN THE LOWER ELEVATIONS. MIXING HEIGHTS WILL BE LOW WITH POOR SMOKE DISPERSAL. COOLER TEMPERATURES ARE EXPECTED EAST OF THE CONTINENTAL DIVIDE WITH LIGHT SNOW MOVING INTO THE FAR NORTH SPREADING SOUTH THROUGH TONIGHT. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT WYZ001-012-013-023-024. WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY WYZ003-004-008>011. && SHORT TERM...C.BAKER LONG TERM...BRANHAM AVIATION...BRANHAM FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1053 AM MST SUN JAN 27 2013 WYZ001>020-022>030-281400- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1053 AM MST SUN JAN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...SNOW IN THE WEST AND NORTH TODAY AND TONIGHT... .DAY ONE...TODAY AND TONIGHT WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR TODAY THROUGH MIDNIGHT FOR THE WESTERN MOUNTAINS AND VALLEYS...AND FOR THE NORTH FOR LATER THIS AFTERNOON THROUGH TONIGHT FOR SNOW. THE NORTHERN AND WESTERN MOUNTAINS CAN EXPECT 5 TO 10 INCHES WITH 3 TO 6 INCHES IN THE VALLEYS. STRONG NORTH WINDS MAY CAUSE BLOWING SNOW OVER THE PASSES AND EASTERN JOHNSON COUNTY. A LOW PRESSURE SYSTEM WILL MAINLY IMPACT THE NORTHERN AND WESTERN MOUNTAINS...BUT WILL BRING SOME BRINGING PERIODS OF SNOW EAST OF THE DIVIDE AS WELL WITH GENERALLY LESS THAN ONE INCH EXPECTED IN MOST LOW ELEVATION AREAS...WITH HIGHER AMOUNTS POSSIBLE IN THE BIGHORN BASIN. 4 TO 6 INCHES ARE EXPECTED ACROSS THE HIGHER ELEVATIONS WITH LOCALLY HIGHER AMOUNTS...MAKING TRAVEL DIFFICULT ACROSS HIGHER ELEVATION PASSES TODAY AND TONIGHT. THE SNOW COULD BE HEAVY AT TIMES LATE THIS AFTERNOON AND TONIGHT IN THE FAR WESTERN MOUNTAINS AND IN THE NORTHERN BIGHORN BASIN CAUSING DIFFICULT TRAVEL DUE TO SLICK ROADS AND REDUCED VISIBILITY IN FALLING SNOW. IN ADDITION...STRONG CROSS WINDS COULD MATERIALIZE AHEAD OF THE FRONT ALONG PORTIONS OF INTERSTATE 80 EAST OF ROCK SPRINGS AND ALONG 789 BETWEEN BEAVER RIM AND MUDDY GAP AND ALONG HIGHWAY 26 BETWEEN SHOSHONI AND CASPER. WINDS WILL BE STRONGEST BETWEEN 4 PM AND MIDNIGHT IN THESE AREAS...CAUSING DIFFICULT TRAVEL FOR HIGH PROFILE VEHICLES AND LIGHT TRAILERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WEDNESDAY AND WEDNESDAY NIGHT...SEVERAL INCHES OF NEW SNOW POSSIBLE IN THE NORTHERN BIG HORN BASIN...FROM LOVELL TO GREYBULL...AND EAST INTO THE NORTH AND WEST FACING SLOPES OF THE BIGHORN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT NEW SNOWFALL AMOUNTS. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 307 PM MST SUN JAN 27 2013 WYZ002-281000- ABSAROKA MOUNTAINS- 307 PM MST SUN JAN 27 2013 ...SNOW AND COLDER TEMPERATURES THROUGH MONDAY... A PACIFIC LOW PRESSURE TROUGH WILL CONTINUE TO BRING LIGHT SNOW TO THE ABSAROKA MOUNTAINS THROUGH MONDAY. THE HEAVIEST SNOWFALL IS EXPECTED THIS EVENING. THE MOUNTAINS CAN EXPECT AN ADDITIONAL 3 TO 6 INCHES THROUGH TONIGHT. SNOWFALL ON MONDAY IS EXPECTED TO BE AN INCH OR TWO. TEMPERATURES WILL BECOME COLDER...ESPECIALLY ON MONDAY. TRAVELERS ACROSS WESTERN WYOMING SHOULD BE PREPARED FOR SLICK...ICY AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN SNOWFALL. WYZ027-281000- SOUTH LINCOLN COUNTY- 307 PM MST SUN JAN 27 2013 ...SNOW AND COLDER TEMPERATURES THROUGH MONDAY... A PACIFIC LOW PRESSURE TROUGH WILL BRING LIGHT SNOW TO SOUTHERN LINCOLN COUNTY THROUGH MONDAY. THE HEAVIEST SNOWFALL IS EXPECTED TONIGHT...WITH 2 TO 3 INCHES TONIGHT. SNOWFALL ON MONDAY IS EXPECTED TO BE AN INCH OR TWO. TEMPERATURES WILL BECOME COLDER MONDAY. TRAVELERS ACROSS WESTERN WYOMING SHOULD BE PREPARED FOR SLICK...ICY AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN SNOWFALL. WYZ014-025-026-281000- UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS- WIND RIVER MOUNTAINS WEST- 307 PM MST SUN JAN 27 2013 ...SNOW AND COLDER TEMPERATURES THROUGH MONDAY... A PACIFIC LOW PRESSURE TROUGH WILL BRING LIGHT SNOW TO SUBLETTE COUNTY THROUGH MONDAY. THE HEAVIEST SNOWFALL IS EXPECTED TONIGHT. THE MOUNTAINS CAN EXPECT AN ADDITIONAL 4 TO 6 INCHES THROUGH TONIGHT. SNOWFALL ON MONDAY IS EXPECTED TO BE AN INCH OR TWO. THE GREEN RIVER BASIN SHOULD SEE 2 TO 4 INCHES TONIGHT...WITH ANOTHER INCH ON MONDAY. TEMPERATURES WILL BECOME COLDER MONDAY. TRAVELERS ACROSS WESTERN WYOMING SHOULD BE PREPARED FOR SLICK...ICY AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN SNOWFALL. WYZ005>007-281000- OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN- SOUTHWEST BIG HORN BASIN- 307 PM MST SUN JAN 27 2013 ...SNOW AND COLDER TEMPERATURES THROUGH MONDAY... A PACIFIC LOW PRESSURE TROUGH WILL BRING LIGHT SNOW TO THE BIG HORN BASIN AND SURROUNDING MOUNTAINS...INCLUDING...WASHAKIE AND HOT SPRINGS COUNTIES...THROUGH MONDAY. THE HEAVIEST SNOWFALL IS EXPECTED THIS EVENING. THE MOUNTAINS CAN EXPECT 3 TO 6 INCHES OF SNOW. LOWER ELEVATIONS SHOULD SEE SNOWFALL AROUND AN INCH OR TWO... WITH 2 TO 4 INCHES POSSIBLE SOUTH OF TENSLEEP. TEMPERATURES WILL BECOME COLDER MONDAY. TRAVELERS ACROSS NORTHERN WYOMING SHOULD BE PREPARED FOR SLICK... ICY AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN SNOWFALL. WYZ020-022-281000- CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS- 307 PM MST SUN JAN 27 2013 ...SNOW AND COLDER TEMPERATURES THROUGH MONDAY... A PACIFIC LOW PRESSURE TROUGH WILL BRING LIGHT SNOW TO NATRONA COUNTY TONIGHT THROUGH MONDAY. THE HEAVIEST SNOWFALL IS EXPECTED TONIGHT. CASPER MOUNTAIN CAN EXPECT 1 TO 3 INCHES OF SNOW. LOW ELEVATIONS SHOULD SEE AROUND AN INCH OF SNOW. TEMPERATURES WILL BECOME COLDER MONDAY. TRAVELERS ACROSS CENTRAL WYOMING SHOULD BE PREPARED FOR SLICK...ICY AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN SNOWFALL. WYZ015>019-281000- GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS- UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST- 307 PM MST SUN JAN 27 2013 ...SNOW AND COLDER TEMPERATURES TONIGHT THROUGH MONDAY... A PACIFIC LOW PRESSURE TROUGH WILL BRING LIGHT SNOW TO FREMONT COUNTY TONIGHT THROUGH MONDAY. THE HEAVIEST SNOWFALL IS EXPECTED TONIGHT. THE MOUNTAINS CAN EXPECT 3 TO 5 INCHES OF SNOW. LOW ELEVATIONS SHOULD SEE AROUND AN INCH OF SNOW. TEMPERATURES WILL BECOME COLDER MONDAY. TRAVELERS ACROSS CENTRAL WYOMING SHOULD BE PREPARED FOR SLICK...ICY AND SNOWPACKED ROADS...ALONG WITH REDUCED VISIBILITY IN SNOWFALL. WYZ030-281000- EAST SWEETWATER COUNTY- 307 PM MST SUN JAN 27 2013 ...AREAS SOUTH WIND INTENSIFYING THROUGH THE EVENING... SOUTH WIND WILL INCREASE THROUGH THE AFTERNOON AND EARLY EVENING. EXPECT SOUTH WIND AT 20 TO 30 MPH WITH GUSTS OVER 40 MPH BY LATE AFTERNOON. HIGH PROFILE VEHICLES TRAVELING EMPTY OR WITH A LIGHT LOAD SHOULD BE ESPECIALLY CAUTIOUS AS THESE AREAS OF STRONG CROSSWIND DEVELOP ALONG INTERSTATE 80 THIS AFTERNOON. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Salt River & Wyoming Ranges | 2013-01-27 | 28 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421872.